Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 37, NWS Denver/Boulder, CO

May 2, 2003Logan County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 2, 2003, 5:20 PM MDT for Logan County, Sedgwick County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 5:20 PM MDT (23:20 UTC)
Expired
May 2, 2003, 6:15 PM MDT
In force
55 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Logan County, CO, Sedgwick County, CO

The radar

The Cheyenne radar (KCYS), 186 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

652 
WUUS55 KBOU 022320
SVRBOU
COC075-115-030015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
519 PM MDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO
  SEDGWICK COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF JULESBURG

* UNTIL 615 PM MDT

* AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTH OF TWIN BUTTES...OR ABOUT 9
  MILES SOUTHEAST OF SIDNEY...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...CROOK...
JULESBURG...MARKS BUTTE...OVID...SEDGWICK AND TWIN BUTTES.

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4100 10301 4076 10290 4076 10207 4102 10208

ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:45 PM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 2, 2:45 PM MDT, 2 hours 35 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT FRI MAY 02 2003

SHORT TERM DISCUSSION...CONVECTION ON THE INCREASE ACROSS THE CWFA
AT THIS HOUR WITH KFTG...KCYS AND KGLD RADARS INDICATING ISOLATED
STORM CELLS POPPING IN THE NRN FRONT RANGE...WESTERN END OF THE
MONUMENT RIDGE AND OVR WASHINGTON CTY.  BLYR CAPES OFF MODEL
SOUNDINGS AND GRIDS IN THE 350 TO 700 J/KG RANGE ATTM IN VICINITY OF
HIGH PLAINS CONVECTION. GRIDS SHOW LOW-LVL CAPES APPROACHING 1100
J/KG BY 21Z IN FAR NORTHEAST COUTIES...I.E. WASHINGTON...LOGAN...
PHILLIPS AND SEDGWICK CTYS WHERE TEMPS NEARING CNVCTN TEMPS IN MID
60S. SFC-600MB WIND PROFILE ALSO MORE FAVORABLE IN FAR EASTERN CTYS
FOR DVLPMNT OF ISOLATED ROTATING SUPERCELLS. LARGE HAIL MAIN
THREAT...BUT WOULD NOT RULE OUT ONE OR TWO TORNADOES. ALSO XPCT TO
SEE PRETTY BIG STORMS FIRING NEXT HOUR OR SO ALONG THETA-E AXIS
EXTENDING NWWRD ACRS NRN LINCOLN...EASTERN ADAMS AND SWRN WELD CTYS.
STRONG SOLAR HEATING AND STEEP MID-LVL LAPSE RATES IN THIS AREA
SHOULD ALSO AID IN SPAWNING A FEW STRONG T-STORMS BEFORE
OVER-DEVELOPMENT SHUTS OFF STRONG HEATING. MODELS SHOW DRYING FROM
WEST TO EAST OVERNIGHT AFTER A FEW HIGH PLAINS T-STORMS THIS
EVENING. HOWEVER DO NOT SEE MUCH DRYING IN FAR NERN COUNTIES AND IN
LINCOLN CTY WHERE FOG LIKELY TO FORM AGAIN AFTER MIDNIGHT. SATURDAY
LOOKS DRIER AND WARMER ALL AREAS WITH UPR RIDGING AND DOWNSLOPING
WITH LEE TROUGH FORMING ALONG THE FRONT RANGE DURING THE MORNING.
HWVR...ATMOSPHERE ON FAR NORTHEASTERN PLAINS MAY REMAIN MOIST AND
UNSTABLE ENOUGH FOR A FEW LATE DAY STORMS. NOTHING SEVERE. OTHERWISE
LOOKING FOR MOSUNNY/PARTLY CLOUDY SKIES FOR MOST AREAS. MOS GUIDANCE
GOING FOR LOWER TO MID 70S ON THE PLAINS. VALUES LOOKS REASONABLE.
BAKER

LONG TERM DISCUSSION...THE NEXT SYSTEM IS LOOKING DRIER AND DRIER.
SOME DISAGREEMENT ON TIMING/INTENSITY WITH ETA A BIT STRONGER AND
FASTER.  PLENTY OF WESTERLY FLOW TO DRY OUT THE PLAINS...THOUGH SOME
WRAPAROUND WILL BRING CLOUDS AND A BIT HIGHER THREAT OF SHOWERS TO
THE NE CORNER INTO MONDAY.  WITH THE AMOUNT OF WIND AND INSTABILITY
THERE GOOD BE SOME GOOD SNOW SHOWERS IN THE MOUNTAINS SAT NIGHT INTO
SUN.  DETAILS BECOME MORE MUDDLED MON AS THERE WILL BE SOME KIND OF
SECONDARY TROUGH DROPPING ACROSS COLORADO...ENOUGH TO MAINTAIN A
SHOT OF LIFT AND INSTABILITY AND DRAG A SURGE OF COOL AIR IN.  MODEL
CONSENSUS IS WEAKER/FASTER/FARTHER NORTH WITH THE MIDWEEK SYSTEM AND
WE SHOULD REALLY DRY OUT AS IT PASSES.  PREFERRED SOLUTIONS ALSO
SLOWER WITH THE UPSTREAM SYSTEM.  COULD SEE ENOUGH WARMING AND LOW
LEVEL MOISTURE RETURN ON THE PLAINS FOR DIURNAL STORMS...BUT
PROBABLY NOT WORTH MENTIONING UNTIL AT LEAST FRIDAY.  TEMPS WILL BE
LIMITED BY CLOUD COVER FROM ALL THE STUFF GOING ON AROUND US THROUGH
TUE OR WED...THEN IT SHOULD WARM UP.   GIMMESTAD

.DEN...NONE.
Hazardous weather outlook, May 2, 10:50 AM MDT, 6 hours 30 minutes before
COZ030>051-031200-

HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR TYPO
NATIONAL WEATHER SERVICE DENVER CO
1050 AM MDT FRI MAY 02 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP AGAIN THIS
AFTERNOON OVER THE MOUNTAINS AND NORTHEAST PLAINS OF COLORADO.
THUNDERSTORMS WILL FIRST DEVELOP OVER THE HIGH MOUNTAIN RIDGES BY
AROUND MIDDAY BEFORE DRIFTING EAST OVER LOWER AREAS OF THE I-25
URBAN CORRIDOR BETWEEN 1 TO 3 PM. THE MONUMENT RIDGE SOUTH OF THE
DENVER METRO AREA WILL BE A SECOND AREA FOR THUNDERSTORM
DEVELOPMENT...WHILE THE CHEYENNE RIDGE NORTH OF FORT COLLINS WILL BE
A THIRD AREA FOR STORM FORMATION. AS STORMS MOVE EAST INTO A MORE
FAVORABLE ENVIRONMENT...A FEW THUNDERSTORMS MAY BECOME SEVERE ON THE
PLAINS AFTER 2 PM GENERALLY EAST OF A GREELEY TO ELBERT LINE. STORMS
FORMING ON THE MONUMENT RIDGE AND IN THE FAR NORTHEAST CORNER OF THE
STATE APPEAR TO HAVE THE BEST CHANCE OF BECOMING SEVERE. LARGE HAIL
AND DAMAGING OUTFLOW WINDS WILL BE THE MAIN THREAT...ALTHOUGH A
BRIEF TORNADO OR TWO CAN NOT BE RULED OUT WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY WILL BE DRIER AND WARMER ACROSS MOST OF THE REGION.  THERE
WILL BE A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS...ESPECIALLY
ACROSS THE FAR NORTHEASTERN PLAINS WHERE THERE IS A POTENTIAL FOR
SEVERE WEATHER.  A WEAKENING UPPER LEVEL STORM SYSTEM WILL MOVE
THROUGH THE REGION SATURDAY NIGHT WHICH WILL LEAD TO CHANCE OF SNOW
SHOWERS ACROSS THE MOUNTAINS SUNDAY THROUGH TUESDAY.  THE PLAINS
WILL CONTINUE TO EXPERIENCE A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS.  WEDNESDAY AND THURSDAY ARE EXPECTED TO BE DRY ACROSS
THE ENTIRE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON THE PLAINS EAST OF A GREELEY
TO ELBERT LINE BETWEEN 2 AND 8 PM TODAY.

BAKER/GIMMESTAD

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.